One in five children who take prescription antibiotics will develop diarrhea. It is more typical in children aged under 2 years and can occur with any kind of antibiotic.
My Child Has Diarrhea After Antibiotics: How I Can Help to Him?
For many children, antibiotic-associated diarrhea is moderate.
Causes for antibiotic-associated diarrhea in baby
Inside the intestinal tracts are millions of tiny bacteria that assist digest food. When prescription antibiotics kill dangerous bacteria that cause infection, they also eliminate these “good” bacteria. These bacteria trigger diarrhea when they die and begin growing once again in the guts.
Signs and symptoms of antibiotic-associated diarrhea
If a child has antibiotic-associated diarrhea, they will have loose or watery stools while taking antibiotics. Most times, the diarrhea lasts in between one and seven days.
Diarrhea usually begins between the 2nd and 8th day of taking an antibiotic. Sometimes, however, it can last from the first day of antibiotics up until a couple of weeks after your child finishes them.
Problems of antibiotic-associated diarrhea
Among the main problems of antibiotic-associated diarrhea is dehydration. This is most likely to take place in infants less than 12 months old. If your child loses a great deal of fluids, see to it they consume enough to change them.
Although uncommon, another problem of antibiotic use is swelling (pain or swelling) of the big gut. Signs of swelling include:
- severe diarrhea that might consist of blood or mucus
- stomach pain
- extreme weakness.
Ways to take care of a child with antibiotic-associated diarrhea
- Continue the antibiotics
- If your child’s diarrhea is moderate and your child is otherwise well, continue the prescription antibiotics and look after your child at home.
- Keep your child hydrated
- Offer your child water often. Do not give fruit juice or soft drinks, as they can make diarrhea worse.
- Prevent serving certain foods
- Keep giving your child what they normally eat, but do not feed them beans or hot foods.
Treat diaper rash
If diarrhea causes a rash around your child’s rectum or diaper area:
- clean the area carefully with water
- pat it dry
- cover the area with a layer of oil jelly, zinc-based cream or other diaper rash cream
- Give probiotics or medicines only if your doctor advises them
- Probiotics are supplements with “healthy” germs. Research studies are checking out whether probiotics can avoid or treat antibiotic-associated diarrhea. So far, this research study has actually disappointed any advantage in using them.
- You may offer your child foods that contain probiotics, such as yogurt, however ask your doctor before providing any probiotic supplements.
Do not provide your child anti-diarrheal medicines such as loperamide unless your doctor informs you to. These medications can make digestive tract swelling even worse.
When to see a doctor for antibiotic-associated diarrhea
Call your child’s regular doctor right away if your child:
- has severe diarrhea
- has a new fever
- has blood in the stool
- is extremely exhausted and not drinking
- is revealing signs of dehydration, such as less urine, crankiness, tiredness and dry mouth.
If the diarrhea is severe, your child may need to change antibiotic.
Take your child to the nearby Emergency Department or call 911 if they:
- have severe pain
- have a lot of blood in the stool.
Good to know
- Diarrhea prevails in children taking prescription antibiotics. In most cases, it is mild.
- Children with mild diarrhea must finish their prescription antibiotics.
- Make sure your child is drinking enough fluids to stay hydrated.
- Do not provide your child any probiotics or medications unless your doctor advises them.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?